Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 2, 2002, 3:43 AM EDT for Franklin County, Ohio. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 3:43 AM EDT (07:43 UTC)
- Expired
- May 2, 2002, 4:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Franklin County, OH
The radar
The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:46 AM EDT | Hail 0.75 | Columbus Bolton Fld, OH | |
| May 2, 4:05 AM EDT | Thunderstorm Wind 50 E | Groveport, OH | A few trees were blown down and the siding was stripped off of a house. |
| May 2, 4:10 AM EDT | Hail 1 | Groveport, OH | |
| May 2, 4:17 AM EDT | Thunderstorm Wind 56 M | Grove City, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 020743 SVRILN OHC049-020830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 343 AM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN CENTRAL OHIO... * UNTIL 430 AM EDT... * AT 343 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LAKE DARBY...OR ABOUT 4 MILES EAST OF LONDON...MOVING EAST AT 55 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEXLEY... CANAL WINCHESTER... COLUMBUS... GRANDVIEW HEIGHTS... GROVE CITY... GROVEPORT... URBANCREST... WHITEHALL... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:23 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 2, 2:23 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 223 AM EDT THU MAY 2 2002 LATEST SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTH CENTRAL INDIANA. MOST OF FCST AREA NOW IN WARM SECTOR. MUCH OF FCST AREA UNDER SVR TS WATCH TIL 10Z. 850 JET STILL NEAR 50 KNOTS BUT DRYING FROM 3000 TO 20000 FEET APPARENT IN WXMAGIC ETA RH PLAN VIEW NOT FAVORABLE. MOST OF SVR THREAT SHOULD BE OVER BY 4 AM. SVR STORMS DEVELOPED ACROSS PORTIONS OF CENTRAL OHIO ALONG WARM FRONT. THERE WAS GOOD ROTATION WITH THESE STORMS. LARGE HAIL UP TO 1 INCH REPORTED. HIGHS TODAY WILL BE DEPENDANT ON PROGRESSION OF LOW. WILL OPEN RANGES TO COVER THIS. MAY BE SOME DIURNAL WARMING EARLY BUT TEMPS SHOULD FALL OFF EVERYWHERE BY AFTERNOON. PATCHY FROST MAY BE POSSIBLE FOR CENTRAL AND NORTHERN FCST AREA. GENERAL MODEL/GUIDANCE AGREEMENT OF MID 30S THERE. REST OF SHORT TERM LOOKS CLOSE TO FWC. NO CHANGES TO EXTENDED. .ILN...NONE. CENTER
In the hours before
Local storm report, May 2, 12:52 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1252 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1218 AM GROVE CITY OH .88 INCH HAIL
05/02/02 FRANKLIN
1240 AM PICKERINGTON OH 1.00 INCH HAIL
05/02/02 FAIRFIELD
1239 AM 4 SW REYNOLDSBURG OH 1.00 INCH HAIL
05/02/02 FRANKLINLocal storm report, May 2, 2:36 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
236 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 AM 2 SE BALTIMORE OH TORNADO
05/02/02 FAIRFIELD SPOTTER OBSERVED TORNADO
TOUCHDOWN BETWEEN BADER AND
BASIL ROADS. TOPPED SEVERAL
TREES OFF.Local storm report, May 2, 3:19 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
319 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0316 AM 1 W SPRINGFIELD OH .75 INCH HAIL
05/02/02 CLARK
JWCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:18 AM EDT | Severe Thunderstorm Warning | ILN | Franklin | 42 min |
| May 2, 12:31 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 44 min |
| May 2, 12:44 AM EDT | Tornado Warning | ILN | Fairfield | 31 min |
| May 2, 3:11 AM EDT | Severe Thunderstorm Warning | ILN | Clark | 64 min |
| May 2, 3:28 AM EDT | Severe Thunderstorm Warning | ILN | Madison | 47 min |
| May 2, 3:57 AM EDT | Tornado Warning | ILN | Fairfield, Franklin | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.